Cold/Wind Chill, Pocahontas
- When
- January 22, 3:00 AM EST to 12:00 PM EST
- Where
- Pocahontas forecast zone
- Reported by
- COOP Observer
Cold arctic air moved into West Virginia during the early morning on the 22nd. Temperatures dropped into the minus 5 to plus 5 degree range by dawn, then rose only slowly by late morning.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Cold arctic air moved into West Virginia during the early morning on the 22nd. Temperatures dropped into the minus 5 to plus 5 degree range by dawn, then rose only slowly by late morning. Wind chill readings were mostly in the minus 10 to minus 15 degree range, with some minus 20 degrees across mountain ridges. County school districts started the day on a 2 hour delay.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jan 22, 2:04 AM EST, 56 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
204 AM EST TUE JAN 22 2013
.SYNOPSIS...
SURFACE HIGH BUILDS IN TONIGHT. DISTURBANCE WEDNESDAY AFTERNOON/NIGHT.
WINTRY STORM LATE THURSDAY INTO FRIDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
AREA FIRMLY IN THE ICE BOX AS COLD AIRMASS SETTLES IN...BUT
NOTHING UNUSUAL FOR THIS AREA. CAA WILL EVENTUALLY ALLOW H85 TEMPS
TO BOTTOM OUT IN THE -20 TO -22C TDY. WINDS WILL BEGIN TO SLACKEN
TDY...BUT STILL GUSTING TO 15 TO 20 MPH...A LITTLE HIGHER ON THE
RIDGES. CURRENT HEADLINES WILL CONT UNCHANGED...ALTHOUGH THERE IS
CONCERN THE N LOWLANDS AND S MTNS WILL NOT REACH CRITERIA OF -10F
FOR 3 HRS THIS MORNING. THREE N MTN CO CONT IN WIND CHILL ADV FOR TDY AND
TONIGHT. THINK THE VALLEYS WILL RECOVER TDY WITH WIND CHILLS...BUT
THE RIDGES AOA 3KFT REMAIN IN THE -10 TO -20F RANGE TDY AND
TONIGHT. WILL TAPER POPS DOWN ACROSS N MTNS THRU DAWN...LEAVING
FLURRY MENTION FOR TDY AND THIS EVE AS ANY CLD UP THERE COULD
PRODUCE A FLAKE. INHERITED MAXT GRID LOOKS GOOD TO GO WITH ONLY
MINOR TWEAKS MADE TO LWR A TICK OR TWO ACROSS NE KY AND CENTRAL LOWLANDS.
THINK STRATOCU WILL BE THE RULE TDY ACROSS THE MTNS AND N
LOWLANDS/SE OH. STRATOCU SHOULD BE MORE CONFINED IN N MTNS TONIGHT.
WITH SFC HIGH NOSING IN FROM W OVERNIGHT...WILL ALLOW MOST AREAS
OUTSIDE OF MTNS TO DECOUPLE LATE...WHICH SHOULD ALLOW TEMPS TO
RESPOND QUITE WELL. WILL INCORPORATE A RADIATIONAL COOLING LOOK TO
MINT GRID HITTING TYPICAL COLD SPOTS WITH LWR SINGLE NUMBERS. N
LOWLANDS AND ESPECIALLY N MTNS A LITTLE MORE TRICKY AS THEY SHOULD
HANG ONTO A PUFF MOST OF THE NIGHT...HENCE STAYING NEAR OR A HAIR
ABV GUIDANCE.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
OVERALL PREVIOUS FCST GENERALLY ON TRACK AT THE BEGINNING OF THE
PERIOD WED NIGHT...WITH MINS AROUND 5F-10F FOR LOWLANDS AND AROUND
-5F FOR LOCATIONS NEAR AND ABOVE 4KFT. WITH WIND SPEEDS OVER THE
EASTERN HIGH TERRAIN CONTINUING OVERNIGHT AROUND 10-15KTS PRODUCING
WIND CHILLS EASILY AROUND -10F TO -15F AND AS COLD AS -25F FOR AREAS
ABOVE 4KFT...WIND CHILL ADVISORY WILL LIKELY BE REQUIRED FOR AT
LEAST RANDOLPH AND POCAHONTAS COUNTIES. AS TOMORROW NIGHT IS THREE
PERIODS OUT WITH A WC ADV CURRENTLY IN EFFECT FOR TONIGHT...WILL
ALLOW DAY SHIFT TO ISSUE ANY SUBSEQUENT WINTER HIGHLIGHTS TOMORROW.
WEDNESDAY WILL BE SLIGHTLY WARMER BUT STILL WELL BELOW AVERAGE. DID
NUDGE MAX TEMPS DOWNWARD JUST A TAD. OVERALL MOS GUIDANCE WAS MORE
AGGRESSIVE WITH MAX TEMPS ONLY MID 20S EXPECTED AND SOME NWP OP
GUIDANCE SUCH AS LATEST NAM12 SUGGESTING ONLY LOW 20S. CONSENSUS OF
925MB TEMPS STILL AROUND THE -7C TO -8C RANGE WHICH WOULD SUPPORT
LOWLAND TEMPS OF AROUND 30F WITH FULL SUN AND MIXING. CLOUDS HOWEVER
WOULD PREVENT REACHING MAX TEMP POTENTIAL SO SOMEWHERE ON THE ORDER
OF 26F-28F SEEMS REASONABLE. SHOULD THE LATEST NAM VERIFY...MAX
TEMPS WILL REMAIN AROUND 20F-22F WITH A PROGGED 925MB TEMP AT 21Z
WED OF ONLY -11C. WEDNESDAY NIGHT A QUICK MOVING CLIPPER-TYPE SYSTEM
WILL MOVE ACROSS THE FORECAST AREA NW TO SE...WHICH LOOKS TO BRING
PERHAPS A QUICK DUSTING TO LOWLAND LOCATIONS AND ABOUT A HALF-INCH
TO INCH FOR THE EASTERN HIGH TERRAIN. THIS SYSTEM QUICKLY MOVES OUT
THURSDAY MORNING.
VARIOUS SHORT AND MID TERM OP GUIDANCE CONTINUING TO STRUGGLE WITH
THE NEXT APPROACHING SYSTEM BY THURSDAY. THE NAM IS THE OUTLIER AND
IS MUCH FASTER WITH MOISTURE RETURN/AVAILABILITY AND POSITIONING OF
A SFC LOW EJECTING EASTWARD OUT OF THE LEE OF THE CO ROCKIES...AND
THEREFORE THE SUBSEQUENT LLVL WARM ADVECTION OUT AHEAD OF IT. THE EURO
IS NOT TOO FAR BEHIND...WITH MOST OF THE REMAINING OP GUIDANCE WELL
BEHIND BOTH OF THESE. TOUGH TO GET A FEEL FOR THIS WITH REGARD TO
ENSEMBLE USE...BUT NAEFS/CMC MEMBERS DO SHOW SOME SUPPORT FOR QUICK
NAM SOLUTION. GEFS MEAN SUPPORTS THE SLOWER OP GFS SOLUTION AS DO
MOST OF ITS MEMBERS...BUT SOME OF THOSE MEMBERS DO DEPICT THE
QUICKER SOLUTION AS WELL. WITH ALL THIS IN MIND...WILL STILL LEAN
THE FORECAST TOWARDS CONSENSUS BUT AWAY FROM THE NAM WITH REGARD TO
MIN/MAX AND POPS. WITH COORDINATION FROM LONG-TERM FORECASTER WILL
SLOW THE ONSET OF POPS BUT KEEP SLIGHTS GOING IN THE AFTERNOON TO
ACCOUNT FOR THE POSSIBILITY OF THE NAM VERIFYING.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
MILD PUSH WILL BE SHORT LIVED AS ANOTHER STRONG LOW PRESSURE SYSTEM
BRINGS PRECIPITATION THURSDAY NIGHT THROUGH FRIDAY NIGHT. AS IT
STANDS...THIS WILL BEGIN AS SNOW...WITH A TRANSITION TO A MIX AND
THEN RAIN OVER THE SOUTHERN HALF OF THE CWA...AND THEN BACK TO SNOW
BEHIND THE COLD FRONT AS LOW LEVEL MOISTURE SETTLES IN. SNOW SHOWERS
WILL LINGER IN THE MOUNTAINS IN AN UPSLOPE EVENT. ACCUMULATIONS MAY
BE POSSIBLE IN THE TYPICAL UPSLOPE AREAS FOR THIS TIME PERIOD.
TEMPERATURES WILL DROP BACK BELOW NORMAL FOR THE WEEKEND WITH
SATURDAY NIGHT READINGS BACK INTO THE TEENS WITH SOME SINGLE DIGITS
IN THE MOUNTAINS. NAM IS AN OUTLIER WITH THE FRONTAL SYSTEM ENTERING
THE AREA FRIDAY NIGHT...SO HAVE TRENDED MORE TOWARDS THE CONSENSUS
WITH THE GFS AND ECMWF. SREF ALSO TRENDS AWAY FROM THE FASTER NAM
AND HAS NEAR ZERO CHANCE OF MEASURING PRECIPITATION AT 00Z FRIDAY.
LONG WAVE PATTERN FLATTENS OUT...AND SUGGESTS ANOTHER WEAKER SURFACE
LOW PRESSURE LATE WEEKEND/BEGINNING OF NEXT WEEK.
&&
.AVIATION /07Z TUESDAY THROUGH SATURDAY/...
MOSTLY GUSTY WINDS FROM THE WEST NORTHWEST EXPECTED UNDER VFR
CONDITIONS THRU MUCH OF TAF PERIOD. DID CARRY A TEMPO 3SM SHSN FOR
KEKN THRU 10Z THOUGH. STRATO CU OVER THE MTNS SHOULD EXPAND INTO N
LOWLANDS AND SE OH TDY...HOWEVER CARRY ONLY LOW END VFR FOR CIGS
FOR TAF SITES. WINDS SLACKEN SOME TDY...BUT STILL SOME GUSTY 15 TO
20 KTS...HIGHER ON THE RIDGES. THINK STRATOCU CONFINES ITSELF TO N
MTNS TONIGHT...PERHAPS SCT OUT THERE LATE. SFC HIGH NOSES IN FROM
W ALLOWING NON MTN LOCATIONS TO DECOUPLE LATE...SAVE FOR PERHAPS
KCKB AND KEKN.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z WEDNESDAY...
FORECAST CONFIDENCE: HIGH.
ALTERNATE SCENARIOS: CIGS MAY LOWER INTO MVFR KEKN AND KBKW THIS MORNING.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE TUE 01/22/13
UTC 1HRLY 06 07 08 09 10 11 12 13 14 15 16 17
EST 1HRLY 01 02 03 04 05 06 07 08 09 10 11 12
CRW CONSISTENCY H H H H H H H H H H H H
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY M M H H H H H H H H H H
EKN CONSISTENCY L L H M H H L L L L L L
PKB CONSISTENCY H H H H H H H H H H H H
CKB CONSISTENCY M M H H H H H H H H H H
AFTER 06Z WEDNESDAY...
IFR CONDITIONS POSSIBLE THURSDAY NIGHT INTO FRIDAY WITH A STORM
SYSTEM.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...WIND CHILL ADVISORY UNTIL 10 AM EST THIS MORNING FOR WVZ010-
011-020-031-032-035>037-039-040.
WIND CHILL ADVISORY UNTIL 10 AM EST WEDNESDAY FOR WVZ038-046-
047.
OH...WIND CHILL ADVISORY UNTIL 10 AM EST THIS MORNING FOR OHZ066-
067-076.
KY...NONE.
VA...NONE.
&&
SYNOPSIS...RPY/30/26
NEAR TERM...30
SHORT TERM...50
LONG TERM...26
AVIATION...30HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 435 PM EST MON JAN 21 2013 KYZ101>103-105-OHZ075-083>087-VAZ003-004-WVZ005>009-013>019-024>030- 033-034-222145- GREENUP-CARTER-BOYD-LAWRENCE KY-ATHENS-JACKSON OH-VINTON-MEIGS- GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV- WOOD-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-MINGO-LOGAN- BOONE-CLAY-BRAXTON-GILMER-LEWIS-MCDOWELL-WYOMING- 435 PM EST MON JAN 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A STORM SYSTEM WILL MOVE INTO THE AREA THURSDAY EVENING THROUGH SATURDAY MORNING...INITIALLY CREATING A WINTRY MIX...BEFORE CHANGING TO SNOW ON FRIDAY AND SATURDAY. IF THE PATTERN HOLDS...WINTER WEATHER HEADLINES MAY BE REQUIRED FOR THIS TIME PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. OHZ066-067-076-WVZ010-011-020-031-032-035>040-046-047-222145- PERRY-MORGAN-WASHINGTON-PLEASANTS-TYLER-DODDRIDGE-HARRISON-TAYLOR- RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 435 PM EST MON JAN 21 2013 ...WIND CHILL ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 11 AM EST TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND CHILL ADVISORY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND CHILL ADVISORY. IN ADDITION...A STORM SYSTEM WILL MOVE INTO THE AREA THURSDAY EVENING THROUGH SATURDAY MORNING...INITIALLY CREATING A WINTRY MIX...BEFORE CHANGING TO SNOW ON FRIDAY AND SATURDAY. IF THE PATTERN HOLDS...WINTER WEATHER HEADLINES MAY BE REQUIRED FOR THIS TIME PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
4 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2013Every state in 2013This day in weather historyWarnings in West Virginia, January 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 420777, 420778, 420779, 420780.